SalemNews.com, Salem, MA

Opinion

January 16, 2014

Column: New year brings new concerns regarding medical, synthetic marijuana

The implementation of Massachusetts’ new medical marijuana law has and will continue to increase the public conversation about the efficacy of this decision and how it will play out in our local communities.

It’s an important conversation, but equally important — especially for parents, schools and youth workers — are the proven risks and all-too-easy availability of synthetic marijuana.

Synthetic marijuana is a designer drug in which herbs, incense or other leafy materials are sprayed with liquid chemicals to mimic the effect of tetrahydrocannabinol (THC), the psychoactive ingredient in the naturally grown marijuana plant (cannabis sativa). Some users are drawn to purchasing and using these synthetic products because they report a similar high to that of actual marijuana. However, while the nicknames “Spice” and “K2” may seem innocent, some of these synthesized compounds are 100 times more potent than the average THC found in marijuana. “K2” and “Spice” are the two most popular brands of synthetic marijuana, which are often available at local smoke shops and easily obtainable on the Internet.

Although the DEA instituted some restrictions in 2012, the companies which manufacture and market these drugs stay one step ahead of the authorities via three strategies:

First, they name and market their products as “herbs,” “potpourri,” “incense” or “garden fertilizer.” Second, the manufacturers tweak these drugs’ chemical compounds just enough so that the products stay off the list of legally banned substances. And third, the chemicals found in these synthetics rarely or never show up in drug tests, which normally detect tetrahydrocannabinol or THC, the active ingredient in marijuana.

Spice abusers who have been taken to poison control centers report symptoms that include rapid heart rate, vomiting, agitation, confusion and hallucinations. Spice can also raise blood pressure and cause reduced blood supply to the heart (myocardial ischemia), and in a few cases it has been associated with heart attacks, psychosis and liver damage. Regular users may experience withdrawal and addiction symptoms.

Text Only | Photo Reprints
Opinion

AP Video
House Leaders Trade Blame for Inaction Malaysian PM: Stop Fighting in Ukraine Cantor Warns of Instability, Terror in Farewell Ravens' Ray Rice: 'I Made a Huge Mistake' Florida Panther Rebound Upsets Ranchers Small Plane Crash in San Diego Parking Lot Busy Franco's Not Afraid of Overexposure Fighting Blocks Access to Ukraine Crash Site Dangerous Bacteria Kills One in Florida Workers Dig for Survivors After India Landslide Texas Scientists Study Ebola Virus Smartphone Powered Paper Plane Debuts at Airshow Southern Accent Reduction Class Cancelled in TN Raw: Deadly Landslide Hits Indian Village Obama Chides House GOP for Pursuing Lawsuit New Bill Aims to Curb Sexual Assault on Campus Russia Counts Cost of New US, EU Sanctions 3Doodler Bring 3-D Printing to Your Hand Six PA Cops Indicted for Robbing Drug Dealers Britain Testing Driverless Cars on Roadways
Comments Tracker
Roll Call
Helium debate
Helium